See What HealthDay Can Do For You
Contact Us

Anticonvulsant-Sensitive Patients Can React to Tricyclics

Study identifies potential for cross-reactivity in anticonvulsant hypersensitivity syndrome

THURSDAY, Nov. 30 (HealthDay News) -- Patients with carbamazepine- and phenytoin-induced anticonvulsant hypersensitivity syndrome are at risk of having a reaction if treated with tricyclic antidepressant drugs, according to a study published in the November issue of the Annals of Allergy, Asthma & Immunology.

Cornelia S. Seitz, M.D., of the University of Wurzburg in Germany, and colleagues studied 36 patients with anticonvulsant hypersensitivity syndrome, which occurs in one in 10,000 to one in 1,000 patients. Subjects were counseled on how to prevent recurrences and contact the researchers if they experienced a recurrence.

Twelve of the patients experienced avoidable recurrences after exposure to cross-reactive drugs, including five who experienced recurrences after taking tricyclic antidepressants.

"Antidepressants are relatively frequently prescribed not only for depression but also for eating and anxiety disorders and for neuropathic pain," the authors note. "The potential cross-reactivity of aromatic anticonvulsant agents with tricyclic antidepressant agents should be mentioned in allergy documents and also brought to the attention of treating physicians."

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.